Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 235, NWS Springfield, MO

July 5, 2004Miller County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 5, 2004, 7:15 AM CDT for Miller County, Missouri. It was in force for 60 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2004, 7:15 AM CDT (12:15 UTC)
Expired
Jul 5, 2004, 8:15 AM CDT
In force
60 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Miller County, MO

The radar

The Springfield radar (KSGF), 137 km from the middle of the area, began a volume at 12:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 7:20 AM CDTTSTM WND DMG2 E Eldon, MOBARNS AND LARGE TREES DOWN ON HIGHWAY M EAST OF ELDON
Jul 5, 7:20 AM CDTTORNADO 15 Se Eldon, MONWS STORM SURVEY DETERMINED THAT AN F1 TORNADO BRIEFLY TOUCHED DOWN...DOWNING TREES AND DESTROYING A BARN. MINOR STRUCTURAL DAMAGE TO A HOME AS WELL ON HIGHWAY M APPROXIMATELY 5 MILES EAST OF ELDON. PATH WIDTH WAS 125 YARDS. REPORTED BY EMERGENCY MNGR.
Jul 5, 7:22 AM CDTTSTM WND DMG2 Se Etterville, MOTREE DOWN
Jul 5, 7:23 AM CDTTSTM WND DMGEtterville, MO1/4MI WIDE DAMAGE PATH LASTING 6-10MI. DAMAGE TO ROOFS ON 2 HOMES, 1 BARN DESTROYED, 1 CAMPER TRAILER OVERTURNED, NUMEROUS TREES UPROOTED AND SOME SHEARED OFF. PATH WAS CONTINUOUS THROUGH SALINE VALLEY CONSERVATION AREA OFF HWY M ONTO HWY MM. HOMES DAMAGED. PO
Jul 5, 7:35 AM CDTTORNADO 04 Se Etterville, MONWS DAMAGE SURVEY IDENTIFIED A WEAK TORNADO HAD DAMAGED NUMEROUS TREES. PATH WIDTH WAS 100 YARDS WIDE AND 1/4 MILE LONG. REPORTED BY NWS STORM SURVEY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 3:25 AM CDTSevere Thunderstorm WatchSPC6 hr
Jul 5, 6:55 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1923 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1923 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 051215
SVRSGF
MOC131-051315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
715 AM CDT MON JUL 5 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MILLER COUNTY IN CENTRAL MISSOURI.

* UNTIL 815 AM CDT.

* AT 713 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF
  RUSSELLVILLE TO OSAGE BEACH TO CAMDENTON...OR ALONG A LINE
  EXTENDING FROM 12 MILES SOUTHWEST OF JEFFERSON CITY TO OSAGE BEACH
  TO CAMDENTON...AND MOVING SOUTHEAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR ST. ELIZABETH BY 725 AM CDT.

THE TOWNS OF ETTERVILLE...MARYS HOME...ULMAN AND SAINT ELIZABETH ARE
ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3841 9255 3821 9262 3816 9261 3805 9243
      3804 9229 3826 9221

$$

FOSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:40 AM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 5, 3:40 AM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
340 AM CDT MON JUL 5 2004

.DISCUSSION UPDATED...
COLD POOL HAS DEVELOPED WITH THE COMPLEX OF THUNDERSTORMS OVER SOUTH
CENTRAL KANSAS. THIS COMPLEX HAS ACCELERATED EASTWARD SINCE 3
AM...AND WILL LIKELY AFFECT MOST OF THE FORECAST AREA THIS MORNING.
DAMAGING WINDS WILL BE THE MAIN THREAT. AFTER 10 AM...MOST OF THE
ACTIVITY WILL HAVE MOVED INTO EASTERN MISSOURI WITH CLEARING SKIES
AND HEAT INDICES LIKELY APPROACHING 100 DEGREES IN PORTIONS OF THE
OZARKS AND SOUTHEAST KANSAS THIS AFTERNOON. WILL KEEP SMALL CHANCES
OF THUNDERSTORMS THIS AFTERNOON...BUT IT SHOULD BE LIMITED TO THE
FAR NORTHERN FORECAST AREA.

MID LEVEL CAP SHOULD HOLD MONDAY NIGHT...UNTIL SURFACE FEATURE AND
ASSOCIATED CONVECTIVE COMPLEX THAT DEVELOPS OVER THE NORTHERN
PLAINS...MOVES SOUTHEAST TOWARD OUR AREA. HAVE ONLY SLIGHT CHANCES
IN THE FAR NORTHWEST PART OF THE AREA UNTIL AFTER 3 AM TUESDAY WHICH
SEEMS REASONABLE DUE TO NON UPWARD ASCENT AND MID LEVEL CAP.

BOTH THE ETA/GFS ARE MOVING A FRONTAL BOUNDARY THROUGH THE AREA LATE
TUESDAY OR EARLY WEDNESDAY MORNING. GFS IS ABOUT 12 HOURS
FASTER...BUT WILL FOLLOW ETA WHICH SEEMS TO HAVE A BETTER HANDLE ON
CURRENT TRENDS. ANYWAY...FRONTAL BOUNDARY WILL LIKELY STALL OVER
NORTHERN ARKANSAS AND BEGIN TO MOVE NORTHWARD BY LATE WEDNESDAY INTO
THURSDAY. THERE COULD BE NOCTURNAL CONVECTIVE WEDNESDAY
NIGHT/THURSDAY MORNING...BUT WILL LEAVE DRY AT THIS TIME DUE TO
TIMING AND STRENGTH OF RETURN FLOW.

NO OTHER CHANGES IN THE EXTENDED PERIOD. LOOKS TO BE WARM AND HUMID
WHICH IS TYPICAL FOR EARLY JULY WEATHER OVER THE REGION.

.AVIATION...
COMPLEX OF THUNDERSTORMS OVER SOUTH CENTRAL KANSAS MAY GIVE MVFR
CEILINGS AND VISIBILITIES TO THE AREA EARLY THIS MORNING.
HOWEVER...MOST OF THE DAY SHOULD BE VFR.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FFA FOR VERNON...BARTON...JASPER...NEWTON...MCDONALD...
LAWRENCE...BARRY...STONE...AND TANEY COUNTIES THROUGH 1 PM.
KS...FFA FOR BOURBON...CRAWFORD...AND CHEROKEE COUNTIES THROUGH 1
PM.

WFO SGF
Hazardous weather outlook, Jul 5, 5:51 AM CDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
551 AM CDT MON JUL 5 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051800-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
551 AM CDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

...SEVERE THUNDERSTORMS WITH DAMAGING WINDS POSSIBLE THIS MORNING...

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  NUMEROUS STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS UP TO
  70 MPH...LARGE HAIL UP TO THE SIZE OF NICKELS...FREQUENT CLOUD TO
  GROUND LIGHTNING...AND TORRENTIAL RAINFALL WHICH COULD PRODUCE
  FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

  SEVERE WEATHER WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA OF
  SOUTHEAST KANSAS AND THE MISSOURI OZARKS THIS MORNING...AND AGAIN
  LATER THIS AFTERNOON NORTH OF INTERSTATE 44.

  DISCUSSION:

  A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE
  EAST ACROSS SOUTHERN MISSOURI THIS MORNING. STRONG MID LEVEL
  WINDS AND INSTABILITY WILL MAINTAIN THE INTENSITY OF THESE STORMS
  AS THEY SURGE EAST ACROSS THE AREA. THE PRIMARY THREAT WITH THESE
  STORMS WILL BE THE POTENTIAL OF SIGNIFICANT AND WIDESPREAD
  DAMAGING WINDS.

  ADDITIONAL STORM DEVELOPMENT WILL BE POSSIBLE THIS AFTERNOON
  MAINLY NORTH OF INTERSTATE 44 AS THE LOWER ATMOSPHERE BECOMES MORE
  UNSTABLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  SEVERAL DISTURBANCES WILL PROVIDE A CHANCE OF THUNDERSTORMS
  THROUGH EARLY WEDNESDAY MORNING. SOME OF THE THUNDERSTORMS
  COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE
  MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION IS LIKELY AFTER 5 AM FOR SOUTHEAST KANSAS
  ACROSS THE REMAINDER OF THE OUTLOOK AREA AS THE MORNING
  PROGRESSES.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

FOSTER

In the hours before

Special weather statement, Jul 5, 6:40 AM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
640 AM CDT MON JUL 5 2004

MOZ057-069-051230-
CAMDEN-MILLER-
640 AM CDT MON JUL 5 2004

...SIGNIFICANT WEATHER ADVISORY FOR CAMDEN AND MILLER COUNTIES...

AT 635 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG TO SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM COLE CAMP
TO 12 MILES EAST OF WARSAW TO HERMITAGE...OR ALONG A LINE EXTENDING
FROM 14 MILES SOUTH OF SEDALIA TO 27 MILES NORTHWEST OF CAMDENTON TO
25 MILES NORTH OF BOLIVAR...AND MOVING NORTHEAST AT 50 MPH.

THESE STORMS WILL BE...
  NEAR MACKS CREEK BY 705 AM CDT.
  NEAR CAMDENTON BY 720 AM CDT.
  NEAR OSAGE BEACH BY 725 AM CDT.
  NEAR TUSCUMBIA BY 740 AM CDT.

STRONG WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BOATERS AND CAMPERS ON THE LAKE OF THE OZARKS ARE URGED TO SEEK SAFE
SHELTER

FOSTER
Local storm report, Jul 5, 6:43 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0643 AM CDT MON JUL 05 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0638 AM     HAIL             WARSAW                  38.25N 93.38W
07/05/2004  0.88 INCH        BENTON             MO   EMERGENCY MNGR

0640 AM     TSTM WND DMG     WARSAW                  38.25N 93.38W
07/05/2004                   BENTON             MO   EMERGENCY MNGR

            TREES DOWN IN TOWN ESTIMATED 60 MPH WIND

LD
Local storm report, Jul 5, 6:53 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0653 AM CDT MON JUL 05 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0608 AM     TSTM WND DMG     2 E APPLETON CITY       38.20N 93.99W
07/05/2004                   ST.CLAIR           MO   LAW ENFORCEMENT

            NUMEROUS TREES DOWN

LD
Local storm report, Jul 5, 7:02 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0702 AM CDT MON JUL 05 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0648 AM     TSTM WND GST     3 W COLE CAMP           38.47N 93.25W
07/05/2004  58 MPH           BENTON             MO   CO-OP OBSERVER

            MEASURED 58 MPH WIND GUST

WDB
Local storm report, Jul 5, 7:10 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0710 AM CDT MON JUL 05 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0704 AM     TSTM WND DMG     2 N CLIMAX SPGS         38.13N 93.05W
07/05/2004                   CAMDEN             MO   LAW ENFORCEMENT

            TREE DAMAGE. WINDS IN EXCESS OF 50 MPH.

WDB
Special weather statement, Jul 5, 7:11 AM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
711 AM CDT MON JUL 5 2004

MOZ080-081-051315-
DALLAS-LACLEDE-
711 AM CDT MON JUL 5 2004

...SIGNIFICANT WEATHER ADVISORY FOR DALLAS AND LACLEDE COUNTIES...

AT 709 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN OUTFLOW BOUNDARY AHEAD OF STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 6 MILES SOUTHEAST OF MACKS CREEK TO BUFFALO TO 6
MILES SOUTHWEST OF PLEASANT HOPE...OR ALONG A LINE EXTENDING FROM 10
MILES SOUTHWEST OF CAMDENTON TO 19 MILES EAST OF BOLIVAR TO 15 MILES
NORTH OF SPRINGFIELD...AND MOVING EAST AT 35 MPH.

THESE STORMS WILL BE...
  NEAR LEBANON BY 735 AM CDT.

WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. THE OUTFLOW
BOUNDARY AHEAD OF THESE THUNDERSTORMS WILL PRODUCE LOW
HANGING...OMINOUS LOOKING CLOUDS THAT WILL MARK THE LEADING EDGE OF
THE GUSTY WINDS.

AL/FOSTER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 5:17 AM CDTSevere Thunderstorm WarningSGFVernon73 min
Jul 5, 5:39 AM CDTSevere Thunderstorm WarningSGFBarton66 min
Jul 5, 5:51 AM CDTSevere Thunderstorm WarningSGFCedar, St. Clair69 min
Jul 5, 6:09 AM CDTSevere Thunderstorm WarningSGFMorgan66 min
Jul 5, 6:24 AM CDTSevere Thunderstorm WarningSGFBenton, Hickory66 min
Jul 5, 7:00 AM CDTSevere Thunderstorm WarningSGFCamden60 min
Jul 5, 7:44 AM CDTSevere Thunderstorm WarningSGFMaries61 min
Jul 5, 3:42 PM CDTSevere Thunderstorm WarningSGFCedar, Vernon63 min
Jul 5, 4:17 PM CDTSevere Thunderstorm WarningSGFSt. Clair73 min
Jul 5, 6:09 PM CDTSevere Thunderstorm WarningSGFCamden, Laclede66 min
Jul 5, 6:45 PM CDTSevere Thunderstorm WarningSGFPulaski60 min
Jul 5, 6:58 PM CDTSevere Thunderstorm WarningSGFMaries, Phelps62 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.